Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Shreveport, LA

March 18, 2003Cherokee County, Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 18, 2003, 11:31 AM CST for Cherokee County, Nacogdoches County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 11:31 AM CST (17:31 UTC)
Expired
Mar 18, 2003, 12:15 PM CST
In force
44 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Cherokee County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 181731
SVRSHV
TXC073-347-181815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1124 AM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NACOGDOCHES COUNTY IN EASTERN TEXAS
  CHEROKEE COUNTY IN NORTHEAST TEXAS

* UNTIL 1215 PM CST

* AT 1124 AM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES EAST OF ALTO...OR
  ABOUT 16 MILES SOUTHEAST OF RUSK...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS...
  CHEROKEE COUNTY IN NORTHEAST TEXAS...
UNTIL 1215 PM CST.

LAT...LON 3168 9525 3148 9503 3184 9453 3181 9494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 10:20 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 18, 10:20 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 AM CST TUE MAR 18 2003

WILL BE QUICK AS STORMS ARE ALREADY STARTING TO POP ACROSS OUR DEEP
EAST TEXAS COUNTIES. COLD FRONT/CONVERGENCE LINE NEAR A PRX...TYR...
CLL LINE THIS MORNING CONTINUES TO MAKE PROGRESS EASTWARD. UPPER LEVEL
JET STREAK ACROSS THE BIG BEND OF TX WILL SWING THIS WAY THIS AFTERNOON
AS A SFC LOW DEVELOPS OFF THE S/SE TX COAST. THIS LOW IS EXPECTED TO
MOVE QUICKLY NORTHWARD BY TONIGHT WITH VERY STRONG DIVERGENCE IN EXIT
REGION OF JET STREAK. THE RESULT WILL BE A RAPID INCREASE IN
THUNDERSTORM ACTIVITY FROM DEEP EAST TEXAS INTO NW LA THIS AFTERNOON
AND THIS EVENING. PRIMARY THREAT WILL BE LARGE HAIL WITH LOW WET
BULB ZERO HEIGHTS AND 7-8 DEG LAPSE RATES BUT CANNOT RULE OUT DAMAGING
WIND GUSTS AS DEEP LAYER SHEAR IS QUITE STRONG AND HELICITY IS RATHER
HIGH AHEAD OF THE CONVERGENCE LINE FOR ISOLATED TORNADOES. WILL UPDATE
FCST AND UP POPS TO CATEGORICAL ACROSS DEEP EAST TEXAS AND ADJUST TEMPS
DOWNWARD IN THIS SAME AREA WHERE RAIN MASS IS EXPECTED TO DEVELOP.

UPDATE PLANNED FOR 1100 AM...13.

.SHV...NONE.
Hazardous weather outlook, Mar 18, 6:00 AM CST, 5 hours 31 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION TODAY
AND CONTINUE INTO TONIGHT BEFORE ENDING AROUND OR AFTER
MIDNIGHT. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE DURING THE DAY
PRODUCING LARGE HAIL...HIGH AND DAMAGING WINDS. THERE COULD ALSO BE
ISOLATED TORNADOES. THUNDERSTORMS WILL BE OVER NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA DURING THE MORNING...THEN INTO SOUTHWEST ARKANSAS
AND NORTHWEST AND NORTH CENTRAL LOUISIANA DURING THE LATE MORNING AND
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE ENDING FROM
WEST TO EAST OVER THE FOUR STATE REGION DURING THE EVENING
WITH THE LAST OF THE ACTIVITY OVER SOUTH CENTRAL ARKANSAS AND NORTH
CENTRAL LOUISIANA AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE WEEKEND
AND CONTINUE INTO THE FIRST OF NEXT WEEK.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE TODAY AND TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:25 AM CSTSevere Thunderstorm WarningSHVCherokee, Nacogdoches50 min
Mar 18, 11:58 AM CSTSevere Thunderstorm WarningSHVRusk47 min
Mar 18, 12:19 PM CSTSevere Thunderstorm WarningSHVHarrison41 min
Mar 18, 12:27 PM CSTSevere Thunderstorm WarningSHVPanola48 min
Mar 18, 2:06 PM CSTSevere Thunderstorm WarningSHVSabine39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.